Alert archive / Mississippi / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 225, NWS Jackson, MS

May 2, 2001Forrest County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at May 2, 2001, 4:58 PM CDT for Forrest County, Mississippi. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 2, 2001, 4:58 PM CDT (21:58 UTC)
Expired
May 2, 2001, 5:30 PM CDT
In force
32 min
Issued by
NWS Jackson, MS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Forrest County, MS

What was reported inside it

TimeReportWhereRemark
May 2, 5:10 PM CDTHail 0.75Hattiesburg, MS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 10.0 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2001-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2001-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -34 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-326 J/kg
Mixed-layer LCL
1008 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-34 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 022159
SVRJAN

MSC035-022230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
458 PM CDT WED MAY 2 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FORREST COUNTY IN SOUTHEAST MISSISSIPPI

* UNTIL 530 PM CDT

* AT 458 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 11 MILES SOUTH OF HATTIESBURG...MOVING WEST AT
  10 MPH.

* THE SEVERE THUNDERSTORM WILL...
  NEAR OR JUST SOUTH OF HATTIESBURG AT 510 PM CDT

HAIL...DAMAGING WINDS AND TORRENTIAL RAIN ARE EXPECTED WITH THIS
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER WHILE THE STORM PASSES.

HAIL TO THE SIZE OF GOLFBALLS WAS REPORTED ALONG HIGHWAY 49 SOUTH OF 
CAMP SHELBY WITH THIS STORM.

LAT...LON 3108 8915 3128 8915 3135 8935 3105 8934

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 2:15 PM CDT, 2 hours 43 minutes earlier.

Area forecast discussion, May 2, 2:15 PM CDT, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
215 PM CDT WED MAY 2 2001

FIRST ORDER OF BUSINESS IS THREAT OF TSRA EARLY THIS EVENING.
DEVELOPMENT CURRENTLY TAKING PLACE OVER SW AL ALONG THE SEABREEZE
AND IN VICINITY OF UPPER LOW. DECENT MOISTURE CONVERGENCE OVER SE MS
AT THIS TIME PER LAPS...WITH CONGESTUS DEVELOPMENT NOTED OVER S
CENTRAL MS AND NORTH OF LAKE PONTCHARTRAIN. WILL MENTION ISOLATED
TSRA THIS EVENING SE AND SOUTH CENTRAL ZONES.

REMAINDER OF THE SHORT TERM...MODELS AGREE ON UPPER LOW DROPPING SE
TOWARD FL WITH UPPER RIDGE GRADUALLY SHIFTING EAST TOWARD LOWER MS
VALLEY THROUGH FRIDAY. ETA SOUNDINGS SHOW 700 TO 500 MB TEMPS
WARMING A COUPLE OF DEGREES NEXT 24 HOURS...WITH FURTHER WARMING
INTO FRIDAY. WITH SURFACE FLOW REMAINING OUT OF THE ESE...NOT A
SIGNIFICANT INFLUX OF LOW LEVEL MOISTURE THROUGH THIS PERIOD...SO
UPPER WARMING WILL RESULT IN DECREASING INSTABILITY/INCREASING
CONVECTIVE INHIBITION THROUGH THE PERIOD. CANNOT COMPLETELY RULE OUT
AN ISOLATED SHRA/TSRA THU...PARTICULARLY IN THE S AND W...BUT THREAT
LOOKS TOO LOW TO MENTION AT THIS POINT. RISK APPEARS EVEN LOWER FRI.
COULD BE SOME AREAS OF LOW CLOUDS ALONG AND WEST OF RIVER NEXT
COUPLE OF NIGHTS...BUT SHOULD ERODE VERY QUICKLY IN THE AM. GUIDANCE
TEMPERATURES VERY CLOSE AND APPEAR REASONABLE THROUGH THE PERIOD.

IN THE EXTENDED...ENSEMBLES SHOW OPERATIONAL MRF IS AN OUTLIER IN
SHOWING SUCH A STRONG UPPER LOW DROPPING SE THROUGH THE CENTRAL/NRN
PLAINS ON MON/TUE. APPEARS A WEAKER UPPER LOW WILL TRACK FARTHER N
BASED ON OTHER MODELS AND ENSEMBLES. NEW AVN STILL IMPLIES A
WEAKENING IN UPPER RIDGE FOR SUNDAY WITH A WEAK SHORTWAVE MOVING
ACROSS...AS WELL AS A BACKDOOR COLD FRONT DROPPING S INTO FORECAST
AREA. HENCE WILL KEEP CHC TSRA SUNDAY. AFTER THIS...AVN/AVNX SHOW
BOUNDARY TRACKING SLOWLY BACK TO THE NORTH WITH MEDIUM RANGE MODEL
CONSENSUS SHOWING WEAK NW FLOW ALOFT ACROSS REGION. APPEARS LIKE A
THREAT OF DIURNAL CONVECTION THROUGH THIS PERIOD...WITH BETTER
CHANCE IN NORTHERN SECTIONS CLOSER TO BOUNDARY. WILL WORD ZONES IN
THIS MANNER WITH TEMPERATURES A BIT ABOVE MRF MOS BASED ON OTHER
MEDIUM RANG:E MODELS.

PRELIMINARY NUMBERS...
JAN 058/086 058/086 061 ----
MEI 055/084 055/085 055 1---

.JAN...
MS...NONE.
LA...NONE.
AR...NONE.

08

In the hours before

Special weather statement, May 2, 1:40 PM CDT, 3 hours 18 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
031200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
140 PM CDT WED MAY 02 2001

NO HAZARDOUS WEATHER EXPECTEDL THROUGH TONIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER
OUTLOOK.
Special weather statement, May 2, 4:15 PM CDT, 43 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
031200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
415 PM CDT WED MAY 02 2001

...THUNDERSTORMS...
WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE THIS EVENING ALONG AND
SOUTHEAST OF A MONTICELLO TO MERIDIAN LINE. AN ISOLATED SEVERE
STORM COULD OCCUR IN LAMAR AND FORREST COUNTIES.

AN UPPER LEVEL LOW PRESSURE SYSTEM WILL COMBINE WITH DAYTIME
HEATING  TO PRODUCE A FEW THUNDERSTORMS OVER SOUTHEAST MISSISSIPPI
INTO THE  EVENING HOURS.  ENOUGH INSTABILITY IS PRESENT THAT AN
ISOLATED  STORM COULD BECOME SEVERE...MAINLY OVER LAMAR AND FORREST
COUNTIES.  LARGE HAIL AND DAMAGING WINDS WOULD BE THE MAIN THREAT
FROM ANY  SEVERE STORMS. TORNADOES ARE NOT EXPECTED.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER
OUTLOOK.

Nearby

Severe Thunderstorm Warnings in Mississippi, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.